Alert archive / California / Gale Warnings in 2017
Gale Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this gale warning at Feb 16, 2017, 7:37 AM PST. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2017, 7:37 AM PST (15:37 UTC)
- In effect from
- Feb 17, 2017, 7:00 AM PST
- Expired
- Feb 17, 2017, 9:00 PM PST
- In force
- 14 hr
- Issued by
- NWS San Diego, CA
The text
As transmitted.
239 WHUS76 KSGX 161537 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 737 AM PST THU FEB 16 2017 ...GALE-FORCE WINDS OVER THE COASTAL WATERS FRIDAY... ...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY... .A STRONG PACIFIC STORM SYSTEM WILL BRING VERY STRONG SOUTHERLY WINDS OVER THE COASTAL WATERS FRIDAY...WITH STRONGEST WINDS NEARLY 45 KT FRIDAY EVENING. THIS...IN ADDITION TO LARGE SHORT- PERIOD SEAS...WILL CREATE DANGEROUS CONDITIONS FOR MARINERS. ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET THROUGH SUNDAY. PZZ750-775-170030- /O.UPG.KSGX.GL.A.0002.170217T1500Z-170218T1200Z/ /O.NEW.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 737 AM PST THU FEB 16 2017 ...GALE WARNING IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST SUNDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH 20 TO 30 KT GUSTING 40 TO 45 KT. * WAVES/SEAS...COMBINED SEAS RISING TO 12 TO 16 FEET WITH A PERIOD OF 8 SECONDS. * IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. * OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HARRISON
4 follow-up statements
741 WHUS76 KSGX 170020 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 420 PM PST THU FEB 16 2017 ...GALE-FORCE WINDS OVER THE COASTAL WATERS FRIDAY... ...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY... .A STRONG PACIFIC STORM SYSTEM WILL BRING VERY STRONG SOUTHERLY WINDS OVER THE COASTAL WATERS FRIDAY...WITH STRONGEST WINDS NEARLY 45 KT FRIDAY EVENING. THIS...IN ADDITION TO LARGE SHORT- PERIOD SEAS...WILL CREATE DANGEROUS CONDITIONS FOR MARINERS. ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET THROUGH SUNDAY. PZZ750-775-170900- /O.CON.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 420 PM PST THU FEB 16 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO 10 PM PST SUNDAY... * WINDS...SOUTH 20 TO 30 KT GUSTING TO 45 KT. * COMBINED SEAS...12 TO 16 FEET WITH A PERIOD OF 8 SECONDS. * IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. * OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JJT
407 WHUS76 KSGX 170846 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1246 AM PST FRI FEB 17 2017 ...GALE-FORCE WINDS OVER THE COASTAL WATERS TODAY... ...HAZARDOUS SEAS FRIDAY THROUGH SUNDAY... .A STRONG PACIFIC STORM WILL BRING NEAR STORM FORCE SOUTHERLY WINDS OVER THE COASTAL WATERS TODAY...WITH STRONGEST WINDS APPROACHING 45 KT THIS EVENING. STRONG WINDS AND LARGE...STEEP WAVES WILL CREATE DANGEROUS CONDITIONS FOR MARINERS. ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET THROUGH SUNDAY. PZZ750-775-172000- /O.CON.KSGX.GL.W.0003.170217T1500Z-170220T0600Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 1246 AM PST FRI FEB 17 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 PM PST SUNDAY... * WINDS...SOUTH 20 TO 30 KT GUSTING TO 45 KT. GUSTS MAY LOCALLY APPROACH 50 KT NEAR THE COLD FRONT THIS EVENING. * COMBINED SEAS...12 TO 17 FEET WITH A PERIOD OF 8 TO 10 SECONDS. * IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. * OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ SS
587 WHUS76 KSGX 171954 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1154 AM PST FRI FEB 17 2017 ...GALE-FORCE WINDS OVER THE COASTAL WATERS TODAY... ...HAZARDOUS SEAS TODAY THROUGH SUNDAY... .A STRONG PACIFIC STORM WILL BRING GALE TO NEAR STORM FORCE SOUTHERLY WINDS OVER THE COASTAL WATERS TODAY...WITH STRONGEST WINDS APPROACHING 45 TO 50 KT THIS EVENING. STRONG WINDS AND LARGE...STEEP WAVES WILL CREATE DANGEROUS CONDITIONS FOR MARINERS. ALTHOUGH WINDS WILL WEAKEN EARLY SATURDAY...SEAS WILL REMAIN ABOVE 10 FEET THROUGH SUNDAY. PZZ750-775-180600- /O.CON.KSGX.GL.W.0003.000000T0000Z-170220T0600Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 1154 AM PST FRI FEB 17 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY... * WINDS...SOUTH 20 TO 30 KT GUSTING TO 45 KT TODAY AND TONIGHT. GUSTS MAY LOCALLY APPROACH 50 KT NEAR THE COLD FRONT THIS EVENING. * COMBINED SEAS...12 TO 17 FEET WITH A PERIOD OF 8 TO 10 SECONDS. * IMPACTS...THE VERY STRONG WINDS AND LARGE STEEP SEAS WILL CREATE DANGEROUS SEA CONDITIONS FOR MARINERS. * OUTLOOK...ALTHOUGH WINDS WILL DIMINISH BELOW GALE-FORCE EARLY SATURDAY...LARGE SEAS OF 10 FEET OR GREATER WILL CONTINUE THROUGH SUNDAY...RESULTING IN CONDITIONS HAZARDOUS TO SMALL CRAFT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ HARRISON
851 WHUS76 KSGX 180500 MWWSGX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 900 PM PST FRI FEB 17 2017 ...HIGH SWELL TO PRODUCE HAZARDOUS SEAS THROUGH SUNDAY... ...OCCASIONAL WINDY CONDITIONS MAINLY LATE SATURDAY THROUGH SUNDAY... .WINDS HAVE DIMINISHED TONIGHT BUT WILL STRENGTHEN AGAIN LATE SATURDAY AND SATURDAY EVENING BEHIND THE PACIFIC STORM SYSTEM. WINDS WILL MOSTLY BE BETWEEN 15 AND 25 KNOTS WITH GUSTS TO 30 KNOTS. WEST SWELLS WILL CONTINUE TO BRING HIGH SEAS TO THE COASTAL WATERS THROUGH SUNDAY WITH COMBINED SEAS OF 12 TO 18 FEET AT TIMES CREATING DANGEROUS CONDITIONS FOR MARINERS. PZZ750-775-181400- /O.CAN.KSGX.GL.W.0003.000000T0000Z-170220T0600Z/ /O.NEW.KSGX.SC.Y.0005.170218T0500Z-170220T0600Z/ COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT TO 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 900 PM PST FRI FEB 17 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM PST SUNDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST SUNDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...VARIABLE, MOSTLY 10 TO 20 KT TONIGHT AND SATURDAY MORNING, THEN WEST TO NORTHWEST 15 TO 25 KT GUSTING TO 30 KT SATURDAY AFTERNOON THROUGH SUNDAY. * COMBINED SEAS...12 TO 18 FEET WITH A DOMINANT PERIOD OF 14 SECONDS. HIGHEST SEAS WILL OCCUR LATE SATURDAY INTO SATURDAY NIGHT. * IMPACTS...THE STRONG WINDS AND ESPECIALLY THE HIGH SEAS WILL CREATE DANGEROUS SEA CONDITIONS FOR MARINERS...ESPECIALLY THOSE IN SMALL CRAFT. * OUTLOOK...WINDS AND SEAS WILL GRADUALLY DIMINISH LATE SUNDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ MAXWELL
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this gale warning went out at Feb 16, 3:11 AM PST, 4 hours 26 minutes earlier.
Area forecast discussion, Feb 16, 3:11 AM PST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
311 AM PST Thu Feb 16 2017
.SYNOPSIS...
Fair weather is forecast today with areas of coastal fog this
morning. A Pacific storm will arrive in Southern California
Friday and continue through Saturday. This storm will bring heavy
rain, high mountain snow and strong winds Friday afternoon and
night. Showers will continue Saturday. Dry weather returns Sunday,
but some lighter showers are expected Monday and again Wednesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Fair this morning for most areas, although a couple patches of fog
showed up on the coast. Areas of dense fog will continue to
develop through sunrise. Onshore flow returns today ahead of a big
storm system in the Pacific Ocean. Clouds will gradually thicken
later today which will lead to an increasing chance of showers
tonight into Friday morning north of San Diego County. The storm
spins up and moves a really impressive band of rain through the
region Friday afternoon through Friday night. Rain will be heavy
in this band and we expect at least some urban and small stream
flooding. For more on the rainfall/flood threat check the
hydrology discussion below. Snow levels will be around 6500 to
7500 feet during the heaviest band of precipitation and a foot or
two could pile up in the San Bernardino Mountains above that
elevation. Strong southerly winds in all areas will precede the
main band of precipitation. Gusts over 40 mph are expected nearly
everywhere and over 65 mph around the ridges of the San
Bernardino Mountains. These winds will be capable of causing
damage, including felled trees and power lines. Winds will drop
off very quickly early Saturday morning and the steady
precipitation will turn to showers. There is a slight chance of
thunderstorms mainly for coastal areas Friday evening, and in San
Diego County, the mountains and lower deserts on Saturday. The
storm slowly moves out Sunday bringing an end to the showers.
Southern California remains on the edge of moist westerly flow
next week with LA and Orange Counties right on the line separating
rain and no rain. We'll carry a small chance of showers in the
forecast Monday north of San Diego County. A trough of low
pressure pushes that moisture southward on Wednesday for a better
chance of showers. These shower events do not appear heavy.
&&
.AVIATION...
161100Z...Coast/Valleys...SCT to BKN low clouds, with bases 200-400
ft MSL and tops near 600 ft MSL, through about 16Z this morning.
Patchy dense fog within a few SM of the coast with VSBY to 1/4 SM at
times. Improved conditions after 16Z this morning. Low clouds, with
bases 1000-1500 ft MSL, will develop along the coast late this
evening. Forecaster confidence is medium-high. Rain spreading in
from the NW between 15Z-18Z Friday.
Mountains/Deserts...P6SM VIS through Thursday morning with SCT high
clouds. Breezy southwesterly winds will develop over mountains,
along desert mountain slopes and into adjacent deserts late Thursday
afternoon, with gusts to 45 kt possible. Severe, damaging winds
possible Friday afternoon with gusts well over 50 kt possible.
&&
.MARINE...
Patchy dense fog this morning over the coastal waters.
Large combined swells of 12-15 ft, strong wind gusts to 45 kt and
periods of rain, heavy at times, and isolated thunderstorms are
expected Friday through the weekend, as a strong storm system moves
across the region. A Gale Watch remains in effect Friday morning
through Friday night for the time of the most hazardous weather,
however Small Craft Advisory conditions will likely be met Saturday
and Sunday, as well. See the Gale Watch for additional details.
&&
.BEACHES...
Potentially damaging surf Friday through Sunday. Highest sets to 15
ft are expected Saturday afternoon through Sunday morning as a new
elevated swell shifts from the west. Widespread coastal flooding is
not expected as highest high tides will be around 4 ft through the
period, however dangerous swimming conditions, strong rip currents
and minor beach erosion is expected. A Beach Hazards Statement
remains in effect.
&&
.HYDROLOGY...
On Friday a strong Pacific storm along the West Coast will bring
periods of moderate to heavy rain through Saturday. The heaviest
band of rain will move slowly through the region Friday afternoon
and evening. Rain will turn to showers early Saturday and continue
showery all day. The greatest rain amounts are expected over
Orange County and the San Bernardino Mountains, due in part to
strong southerly winds ahead of the trough on Friday afternoon and
evening. Moderate to heavy rains are possible in Riverside and San
Diego Counties Friday night, but the rain totals should be less.
Snow levels will be high so there is the potential for significant
runoff in the mountains.
Areas with the greatest potential for flooding INCLUDE ALL OF
ORANGE COUNTY INCLUDING THE SANTA ANA MOUNTAINS...THE CAJON PASS
AREA AND THE BLUE CUT FIRE BURN SCAR...AND THE UPPER MOJAVE RIVER
BASIN.
CURRENT 2-DAY FORECAST RAINFALL TOTALS FOR FRIDAY AND SATURDAY...
ORANGE COUNTY..............2 to 4 inches.
SAN BERNARDINO MOUNTAINS...2 TO 7 inches.
SAN DIEGO COUNTY...........1 TO 2 inches.
RIVERSIDE COUNTY...........1 TO 2.5 inches.
UPPER AND LOWER DESERTS....0.25 to 1 inch.
Snow levels will mostly be above 6500 feet through Friday...then
lower to around 5000 feet Saturday.
&&
.SKYWARN...
Skywarn activation is not requested today, but will be requested
Friday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch from Friday afternoon through Saturday
afternoon for Apple and Lucerne Valleys-Coachella Valley-
Orange County Coastal Areas-Orange County Inland Areas-
Riverside County Mountains-San Bernardino County Mountains-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Coastal Areas-San Diego County
Deserts-San Diego County Mountains-San Diego County Valleys-
San Gorgonio Pass Near Banning-Santa Ana Mountains and
Foothills.
High Wind Watch from Friday morning through Saturday morning for
Apple and Lucerne Valleys-Coachella Valley-Orange County
Coastal Areas-Orange County Inland Areas-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Watch from Friday morning through Saturday morning
for Riverside County Mountains-San Bernardino County
Mountains.
Beach Hazards Statement from late tonight through Sunday evening
for Orange County Coastal Areas-San Diego County Coastal
Areas.
PZ...Gale Watch from Friday morning through late Friday night for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC/HYDROLOGY...MM
AVIATION/MARINE/BEACHES...BrothertonThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 9:03 AM PST | High Wind Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 36 hr |
| Feb 16, 9:16 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino | 46 hr |
| Feb 16, 1:06 PM PST | High Surf Warning | SGX | Orange, San Diego | 69 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.